Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 301, NWS Wilmington, OH

August 22, 2003Boone County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2003, 2:59 PM EDT for Boone County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 2:59 PM EDT (18:59 UTC)
Expired
Aug 22, 2003, 3:45 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Boone County, KY

The radar

The Cincinnati radar (KILN), 92 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 221859
SVRILN
KYC015-221945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN KENTUCKY...

* UNTIL 345 PM EDT...

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF UNION...OR ABOUT 3 MILES WEST
  OF WALTON...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURLINGTON...
  OAKBROOK...
  UNION...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3905 8470 3899 8482 3882 8470 3885 8462

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:06 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 22, 11:06 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT FRI AUG 22 2003

COLD FRONT IS CURRENTLY RUNNING FROM NEAR MNN-MIE.  JUST SOUTH OF
FRONT IN CENTRAL OHIO AND MIAMI VALLEY...STRATUS DECK IS KEEPING
TEMPS DOWN AND HELP KEEP CONVECTION CAPPED.  WILL REMOVE CHANCE OF
SHOWERS NORTH OF FRONT AND WHERE STRATUS IS.

HIGHS IN THE LOWER 80S NORTH STILL OKAY.  WILL KNOCK DOWN CENTRAL
OHIO TO LOWER 80S.

CLEMISILN OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Aug 22, 6:50 AM EDT, 8 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 22, 2:01 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    3 S WEST UNION            OH   FLOOD
08/22/03   ADAMS                          HIGH WATER ON SEVERAL
                                          ROADS OVER THE SOUTHERN
                                          PART OF THE COUNTY.

GAT
Local storm report, Aug 22, 2:01 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY LOCATION
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    5 S HILLSBORO             OH   FLOOD
08/22/03   HIGHLAND                       HIGH WATER ON SEVERAL
                                          ROADS OVER THE SOUTHERN
                                          PART OF THE COUNTY.
JF
Local storm report, Aug 22, 2:09 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0209 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    5 S HILLSBORO             OH   WIND DAMAGE
08/22/03   HIGHLAND                       TREES WERE DOWN IN THE
                                          SOUTHERN PART OF THE
                                          COUNTY.

GAT
Local storm report, Aug 22, 2:15 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0215 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    SEAMAN                    OH   FLASH FLOOD
08/22/03   ADAMS                          2 TO 3 FEET OF WATER ON
                                          SEVERAL ROADS. HOUSES
                                          FLOODED AND SOME VOLUNTARY
                                          EVACUATIONS HAVE OCCURRED.

GAT
Local storm report, Aug 22, 2:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0223 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    10 SE CHILLICOTHE         OH   FLOOD
08/22/03   ROSS                           SEVERAL ROADS CLOSED IN
                                          THE SOUTHEASTERN PART OF
                                          THE COUNTY.

GAT
Local storm report, Aug 22, 2:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0228 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    6 ESE MAYSVILLE           KY   WIND DAMAGE
08/22/03   MASON                          SEVERAL TREES DOWN NEAR
                                          THE LEWIS COUNTY LINE.

GAT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:09 PM EDTSevere Thunderstorm WarningILNLewis66 min
Aug 22, 12:28 PM EDTSevere Thunderstorm WarningILNMason47 min
Aug 22, 2:44 PM EDTSevere Thunderstorm WarningILNGrant46 min
Aug 22, 3:32 PM EDTSevere Thunderstorm WarningILNGrant58 min
Aug 22, 3:37 PM EDTSevere Thunderstorm WarningILNOwen38 min
Aug 22, 3:40 PM EDTFlash Flood WarningILNGrant2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.